Fake Xanax linked to SF death

The public is being urged not to buy prescription drugs on the street after a drug labeled as Xanax was linked to at least one death and numerous severe opioid drug overdoses in San Francisco last week, San Francisco Department of Public Health officials said today.

The San Francisco Department of Public Health is warning people that a counterfeit Xanax pill being sold on the city streets contains fentanyl, which the department described as “an extremely potent, short-acting opioid that can cause overdose and death.”

The pills were apparently marked and sold as Xanax, a popular anti-anxiety drug.

Public heath officials said they do not know the source of these specific pills, but that from Oct. 15 to 17 three adults were hospitalized after ingesting pills they purchased on the street.

The individuals suffered complications of opioid overdose, including sedation, weakness in their extremities, muscle breakdown, and fluid in their lungs. Two of those individuals became critically ill, public health officials said.

A fourth person, a 34-year-old San Francisco woman, was found dead with the same pill on their person, according to the public health officials.

During analysis of the pills, the medication fentanyl was discovered and in once case, the drug etizolam was also discovered.

San Francisco public health officials said that over the summer, fentanyl was found in the community as a source of overdoses among people who were trying to buy heroin, but were sold fentanyl instead.

Fentanyl, which is normally dosed in microgram quantities, is possibly more difficult than other opiates to reverse with short-acting opioid antagonists, such as naloxone.

Naloxone, which is now used by emergency responders to revive overdose patients, is sprayed into the nose or injected to reverse an overdose.

Fentanyl may require extra doses of naloxone, according to public health officials.

The other medication detected in at least one of the pills was etizolam, a short-acting sedative that produces central nervous system depression, public health officials said.

When these two medications are taken together, it can result in marked respiratory and central nervous system depression, according to public health officials.

San Francisco Health Officer Dr. Tomas J. Aragon said in a statement released Friday that:

“Under no circumstances should you accept medication from someone else, or purchase prescription medicine on the street.”

On Thursday, the Department of Public Health alerted physicians in the community to the appearance of the pills in the area.

For individuals who still plan to purchase prescription drugs on the street, or who are exposed to opioids, the San Francisco Department of Public Health is encouraging them to have access to naloxone to combat overdose.

Under California law, naloxone does not require a prescription, although it can be prescribed by a licensed health care provider, and be administered by witnesses as a first aid measure, health officials said.

Naloxone is covered by Medi-Cal, Healthy SF, and most health plans. It is also available at no cost from the DOPE Project and is used by emergency medics and police who respond to overdoses.

Health care providers or members of the public can contact the California Poison Control Center with any questions regarding overdose or symptoms after ingesting a pill at (800) 222-1222.